Georgia, 2023Hail and Damaging Wind in Georgia, April 27, 2023
April 27, 2023 · NWS CAE · 2 events in 1 county or zone
Diurnal heating contributed to scattered showers and isolated thunderstorms, one of which produced small hail and sub-severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- $200
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal heating contributed to scattered showers and isolated thunderstorms, one of which produced small hail and sub-severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 27, 1:29 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 27, 1:29 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
229 PM EDT Thu Apr 27 2023
.SYNOPSIS...
Expect areas of showers to pick up later this afternoon and
evening. Unsettled weather is expected Friday and into the
weekend as two storms move through the region though much of
Saturday may end up dry. Drier weather then returns early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...Upper air analysis indicates a
trough is currently located over the Mid-Mississippi Valley.
Clouds and shower activity associated with this trough are over
much of the Southeast this afternoon. However, only a few
showers have been noted on radar across the forecast area so far
this afternoon. Much of the shower and thunderstorm activity is
currently along the Gulf Coast.
The upper trough is expected to lift northeastward into the
Great Lakes region overnight. As it does, precipitation is
forecast to move in our direction, bringing rain and a few
thunderstorms to the this evening into the overnight hours. This
round of activity is then expected to move out of the region
late tonight or early Friday morning. Rain could be moderate to
heavy at times tonight, but the threat for severe weather is low
at this time.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... Friday and Friday
night, the forecast area will be in the wake of a departing
shortwave trough lifting northeastward away from the area early
Friday, and while there may be some ongoing lingering showers in
the northeast counties, generally expect a period of no
precipitation through late morning.
Forecast soundings and time heights indicate a moist boundary layer
with drier air aloft and weak to moderate instability developing
during the afternoon. The mid level dry air should provide an
enhanced wind and hail threat for any strong convection that
initiates. Forecast soundings indicate a bit of a subsidence capping
inversion which may limit or delay convection and PWATs are
generally around 1 inch. The southeast Midlands are favored where
better instability and moisture reside. SPC continues to outlook the
area in a marginal risk for severe weather.
Saturday looks to be a nice day at least through mid afternoon with
rising 500mb heights in response to a strong digging upper trough
over the MS Valley with limited moisture and PWATs less than an
inch. However, by Saturday night as the upper trough shifts eastward
along the Gulf Coast states, a surge in moisture is expected with
PWATs jumping over 1.5 inches through the day Sunday. Strong
moisture advection will lead to widespread rain moving over the
region Saturday night into Sunday as a surface low lifts
northeastward from the Gulf Coast states along the I-85 corridor on
Sunday keeping rain in the forecast through the day. The presence of
the surface low and pressure falls combining with above normal PWATs
and diurnal instability should lead to thunderstorms and cannot rule
out a possible severe threat but those details are yet to be
resolved. Temperatures through this period will be above normal for
both highs and lows.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/... A shift in the pattern
is expected next week in the wake of the strong storm system as
ensemble guidance is showing a large mean upper trough over the
eastern half of the country. A cooler and drier air mass will
settle over the forecast area Monday and slowly modify through
the week as ensemble means show generally zonal 500mb flow
across the region through Wednesday beneath a deep closed low
over the Great Lakes region which shifts off the Mid-Atlantic
coast by Thursday.
Atmospheric moisture will be limited through this period with
ensembles showing PWAT values below normal through the entire period
with mean values at or below a half inch, resulting in a dry
forecast. Temperatures will be below normal for highs and lows
Mon/Tue with moderating temperatures to near normal by mid week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Generally MVFR conditions to start the period before returning
to IFR and LIFR during the overnight hours.
All five terminals are now reporting MVFR conditions, and are
expected to continue until after 00z or so before an approaching
system brings showers and a few thunderstorms to the area.
Ceilings are forecast to drop to IFR around 03z; however, some
of the latest hi res guidance indicates ceilings could drop
a bit earlier. Confidence is not high in this, so am keeping IFR
ceilings out until 03z. Rain, moderate at times, is also
expected at the terminals about this time for several hours.
Then, stratus appear likely from about 09z to 15z before
visibility and ceilings begin to improve again.
Winds are expected to remain from the east to southeast into
tonight with some gusts up to 18 kts possible this evening
ahead of the convection. Winds shift to the southwest late in
the period.
EXTENDED AVIATION OUTLOOK...Additional showers and
thunderstorms are possible Friday afternoon. More rainfall and
restrictions are likely Sunday followed by drier weather in
place for next week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 27, 3:59 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
459 AM EDT Thu Apr 27 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
459 AM EDT Thu Apr 27 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 27, 3:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT THU APR 27 2023
...OLD REPORTS FROM YESTERDAY...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 3 SSW SAINT MATTHEWS 33.62N 80.79W
04/26/2023 E0.25 INCH CALHOUN SC PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA. PEA SIZE
HAIL REPORTED ON MOORER RD ABOUT ONE HALF
MILE SOUTH OF US HWY 601.
0442 PM HAIL 4 SSW SAINT MATTHEWS 33.62N 80.80W
04/26/2023 E0.25 INCH CALHOUN SC PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA. PEA SIZE
HAIL FELL ON ST. MATTHEWS RD (US HWY 601).
0444 PM HAIL 4 S SAINT MATTHEWS 33.61N 80.78W
04/26/2023 E0.25 INCH CALHOUN SC PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA. PEA SIZE
HAIL ON WARBLER CT.
0450 PM HAIL 4 NNW CAMERON 33.61N 80.74W
04/26/2023 E0.25 INCH CALHOUN SC PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA. PEA SIZE
HAIL ON SIKES RD.
&&
DCM/LCVSpecial weather statement, Apr 27, 3:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
432 PM EDT Thu Apr 27 2023
GAZ077-272115-
Burke GA-
432 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southwestern Burke
County through 515 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Herndon, or 9 miles northwest of Millen, moving northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander and Di-Lane Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3283 8221 3304 8215 3302 8179 3295 8184
3295 8186 3292 8196 3292 8208 3288 8213
3283 8214
TIME...MOT...LOC 2031Z 214DEG 6KT 3287 8208
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Apr 27, 4:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
515 PM EDT Thu Apr 27 2023
GAZ077-272200-
Burke GA-
515 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of central Burke County
through 600 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perkins, or 9 miles south of Waynesboro. This storm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander, Burke County Airport and Di-
Lane Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3293 8208 3305 8202 3303 8181 3294 8188
3292 8196 3292 8204
TIME...MOT...LOC 2115Z 213DEG 4KT 3295 8197
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLHail, Burke
- When
- April 27, 4:15 PM EST to 4:19 PM EST
- Where
- Burke County, 1.32 mi W of Munnerlyn
- Measured
- 0.25 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.954, -81.972
Burke Co Fire Station #9 near Munnerlyn reported pea size hail. Time estimated.
Thunderstorm Wind, Burke
- When
- April 27, 4:25 PM EST to 4:30 PM EST
- Where
- Burke County, 1.32 mi W of Munnerlyn
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.954, -81.972
Burke Co Fire Station #9 reported two very small trees were downed. Winds estimated to be less than severe. Time estimated but was after the small hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 27, 2023$274,000 · 1.75 in hail · 10 events
- Flooding in North Dakota, April 27 to 30, 2023$348,000 · 2 events
- Hail and Damaging Winds in Florida, April 27, 2023$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, April 27, 2023$25,000 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 202353 kt wind · 16 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$15,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 27 to 29, 202312 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 27, 202352 kt wind · 10 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$8,000 · 2 in hail · 7 events
- Hail and Damaging Wind in Mississippi, April 27, 20231.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 27, 20231 in hail · 7 events
- Damaging Winds and High Wind in Wyoming, April 27, 202361 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083707, 1083705.